Overmedication is a leading cause of serious injury and death within America's nursing homes. Stress, exhaustion, and overwork lead to negligent mistakes that cost patients their health and their lives. Universal precautions are supposed to eliminate these errors. However, statistics show that over medication is a growing problem and cause for concern.
"Prescribing the wrong dose, administering multiple doses, and not properly checking drug interactions pose serious risk to patient safety. Making a mistake with a blood thinner, or antipsychotic medication can lead to a patient's death. Nationally, it's estimated that up to 40% of nursing home residents will be overmedicated at some point during their time in the nursing home," lamented Michael Taradash, a nursing home abuse attorney in Woodstock.
A 2010 study conducted by the Centers for Medicare and Medicaid indicated that nationally 17% of nursing home residents receiving antipsychotic medication were being overmedicated. In Florida, the rate was estimated to be as high as 71%. Even more alarming was that upwards of 40% of these residents had not been diagnosed with any form of psychosis.
"Overmedication is a common form of nursing home abuse. It's something families should pay close attention to. Sudden changes in mood, diet, memory, or behavior can indicate that a loved one is being overmedicated. Taking a proactive approach just might save a loved one's life in an era when physicians are increasingly prescribing medications that patients don't need to be taking," warned Michael Taradash, a nursing home abuse attorney in Woodstock.
The Food and Drug Administration estimates that approximately 15,000 nursing home residents die each year as the result of overmedication. These deaths are preventable and unnecessary. With an estimated 1.7 million Americans living in America's 15,700 nursing homes, too many people are at risk. With roughly 5 people per day dying from overmedication errors, it's not a problem families or patients can afford to ignore or wait to resolve.